It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-12-2005, 07:52 AM   #1
Senior Member
(female)
 
Join Date: Jun 2005
Location: Tampa Bay area, FL
Posts: 122
mitpatsmom HB User
Tenex causing Insomnia

My 10-year-old son was put on Tenex a few months ago for transient tics. (He's not on any other medication.) Since then, he's been having weird sleeping issues.

The medication seems to be helping a little with the tics, but the insomnia is upsetting everyone in the family. He can go to sleep, but he wakes up around 3 or 4 AM and can't go back. Since he shares a room with his brother, it wakes him up as well. (He's in high school and has to get up at 6 AM). He says that he waits an hour to try to sleep, then comes & wakes up my husband and me. Last night he was up at 3 AM, then again at 5 AM.

Also, he's suddenly started sleepwalking. For vacation, we stayed in a house in the NC mountains, and I was so worried that he would get up and leave the house in the middle of the night, that I made him sleep with us.

He's been getting really tired in the afternoon, but I don't know if it's the medication or lack of sleep at night. It breaks my heart to see him so tired during the day, but he knows that if he takes a nap (even a short one) it will make things worse at night. Now school has started and I'm afraid that the lack of sleep will effect his grades. (I have discussed this with his teacher.)

Has anyone else had this problem, and if so, do you have any advice on how to help? I hate to see him wake up so exhausted. Sometimes he cries because he's so tired, but he still can't sleep.

Thanks.

 
Sponsors Lightbulb
   
Old 08-15-2005, 12:08 PM   #2
Inactive
(female)
 
Join Date: Dec 2002
Posts: 3,597
Jennita HB User
Re: Tenex causing Insomnia

Quote:
Originally Posted by mitpatsmom
My 10-year-old son was put on Tenex a few months ago for transient tics. (He's not on any other medication.) Since then, he's been having weird sleeping issues.

The medication seems to be helping a little with the tics, but the insomnia is upsetting everyone in the family. He can go to sleep, but he wakes up around 3 or 4 AM and can't go back. Since he shares a room with his brother, it wakes him up as well. (He's in high school and has to get up at 6 AM). He says that he waits an hour to try to sleep, then comes & wakes up my husband and me. Last night he was up at 3 AM, then again at 5 AM.

Also, he's suddenly started sleepwalking. For vacation, we stayed in a house in the NC mountains, and I was so worried that he would get up and leave the house in the middle of the night, that I made him sleep with us.

He's been getting really tired in the afternoon, but I don't know if it's the medication or lack of sleep at night. It breaks my heart to see him so tired during the day, but he knows that if he takes a nap (even a short one) it will make things worse at night. Now school has started and I'm afraid that the lack of sleep will effect his grades. (I have discussed this with his teacher.)

Has anyone else had this problem, and if so, do you have any advice on how to help? I hate to see him wake up so exhausted. Sometimes he cries because he's so tired, but he still can't sleep.

Thanks.
That's so sad, poor little guy! Well, what to do, I guess if it was my son I would not let his sleep be so bad. Sleep is one of the most vital needs of the body and brain. To me good sleep would be more important than treating occassional tics. Sure, docs might offer sleeping pills but unfortuanately those might have interactions and they don't keep their effect forever as people usually build up tolerance to them.

Slowly but surely weaning (it can't be abrubtly discontinued) off the Tenex would be my opinion. Maybe those transient tics might go away in time who knows; he's young and anything is possible with youth.

FYI, Tenex has not been approved to treat children under 12 years old.

Good luck, I hope you can resolve this as it sounds like the boy is very tortured by this (and the rest of the family too).

Last edited by Jennita; 08-15-2005 at 12:09 PM.

 
Old 08-15-2005, 06:08 PM   #3
Newbie
(female)
 
Join Date: Aug 2005
Posts: 2
ammom HB User
Re: Tenex causing Insomnia

My heart goes out to you!! I also have a 10 year old son and he also had (has) tics. (not sure if they are gone) He was on Concerta 36mg for a little over a year and taking Clonidine and Tenex (same medication, different name) to help him sleep, once he was asleep he was fine but his tics just started the first of July and we took him off of the Concerta and his neurologist left him on Tenex for the tics, we tried the Catapress patch for a constant supply of meds to his system but they seemed to get worse. Last week he came down with a bad stomach virus and was put into the hospital which they did not give him the Tenex for 2 days, then we left him off it, just to see, and now his tics have all but disappeared. I have wondered if the Tenex could cause muscle spasms to cause the tics. I hope and pray that you son will improve with his sleeping problem, I know how frustrating it is to have a child with a problem that you just can't fix. I will keep your family in my prayers.

ammom

 
Old 08-15-2005, 07:28 PM   #4
Senior Member
(female)
 
Join Date: Jun 2005
Location: Tampa Bay area, FL
Posts: 122
mitpatsmom HB User
Re: Tenex causing Insomnia

Thank you both for your input.

Patrick's tics weren't too bad when they started and would come and go, but over the summer they became constant. I really hated to put him on the tenex and came up with a million reasons why we shouldn't do it, but he starts middle school next year and we're worried about the other kids picking on him.

It is finally starting to work, so I would hate to stop now, but something's got to give. We really hated the idea of putting him on any medication, but my MIL and brother both have tics and we were afraid to not do anything. (MIL is 79 and still tics like crazy, my brother is 43 and only does it when anxious.) More pills don't sound like a good plan to me. Maybe we should work on relaxation techniques first.

Thanks again for your comments.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Tenex and Abilify greatkid97 Bipolar Disorder 1 01-21-2009 07:58 AM
Med. for Diabetes causing 'insomnia?' Amanda06 Diabetes 1 05-20-2007 10:42 AM
Insomnia causing anxiety hanksmom Anxiety 8 11-29-2006 04:26 PM
Zoloft causing insomnia????? melanie in mary Sleep Disorders 2 10-15-2004 07:53 PM
altace and diltiazem causing insomnia Cathyy Heart Disorders 2 02-27-2004 08:13 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:00 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!